Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Taking vyvance. Noticed redness and swelling on leg. Started adderall. Side effect of vyvance?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I am a 41 year old female currently taking Vyvance 30 mg for the last 3 months. The medication has helped me tremendously with hyperactivity, focus and most importantly, it has controlled the frequent angry outbursts that I had prior to beginning the medication. However, I am experiencing an exacerbation of my Raynouds particularly in my toes. A few toes are becoming quite red and swollen which seems to get worse towards the evening hours. Two years ago I was started on Adderall 10 mg and was hospitalized for purple toes. A complete cardiac workup was done and peripheral vascular disease was ruled out. The only thing that they could come up with was that the Adderall was the possible culprit at which time I d/c'd the med. I saw a Rheumatologist in the weeks following the hospitalization and he was unable to give a definitive dx of Raynauds based on his clinical examination. I am certain that I have the Raynauds based on my intolerance to cold. My fingers and toes turn completely white and numb even from very short exposures to cold (even when I am not on stimulants). My father also suffered from Raynauds. I question whether or not I should continue the Vyvance based on the problems with my toes. I would hate to stop the Vyvance, as I feel that I finally have my mind in the right place. I have suffered with ADHD for so long and always just dealt with it, all at the expense of the people who had to deal with my behavior. I have tried non stimulant meds such as Straterra but it made me so tired that I could not function at work or home. I am welcome to any suggestions that may counteract the vasoconstriction side effects that the Vyvance is causing.
Posted Wed, 8 May 2013 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Though uncommon, it is possible that stimulant drugs, like Vyvanse can produce peripheral vasoconstriction. Moreover, if you have had a similar experience with Adderall, then it is likely that Vyvanse is the culprit. It is possible that you may be having a underlying predisposition or a mild form of Raynaud's , wgich is getting exacerbated by the stimulant medication like Vyvanse or Adderall.

Since you say that Vyvanse has helped you a great deal and that you wish to continue it, you can consider the possibility of trying medication to tackle the Raynaud's-like symptoms. Vasodilators like Nifidepine or Diltiazem can be effective in controlling such symptoms. So, you can review with your rheumatologist and discuss these treatment options with him.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor